Editor’s note: Please see the 3.29.12 update on this topic, Questions Remain about Effects of Stopping Depo-Provera.
ABC News has an interesting article on the withdrawal symptoms some women are reporting after stopping Depo-Provera (medroxyprogesterone acetate), a progesterone-only contraceptive method that is injected quarterly.
An internet search on Depo withdrawal turns up multiple online postings, suggesting that some women are concerned about or report experiencing a number of symptoms, including nausea, breast tenderness and fatigue.
As the piece indicates, there is not currently a lot of understanding of these withdrawal symptoms; a quick search of the medical literature doesn’t turn up much on the topic. One woman in the article reported that her physicians “shrugged their shoulders” in response to her complaints, and there is uncertainty as to whether cessation of the drug itself causes the symptoms in some women, or if perhaps the drug had been masking some symptoms that return once the injections are stopped.
A physician interviewed for the article used one of my least favorite analogies — comparing women’s bodies to a car to be worked on. Dr. Louis Weinstein, head of obstetrics and gynecology at Philadelphia’s Thomas Jefferson University Hospital, said: “It’s like you don’t know why your car won’t start. Most of [the symptoms] have nothing to do with Depo-Provera. There may be a lot of other things going and to blame that on Depo-Provera is just not fair. We don’t know.”
While existing labeling for the drug does not address potential withdrawal symptoms, it does include (in addition to other side effects) a boxed warning on potential adverse effects on bone mineral density:
Women who use Depo-Provera Contraceptive Injection may lose significant bone mineral density. Bone loss is greater with increasing duration of use and may not be completely reversible. It is unknown if use of Depo-Provera Contraceptive Injection during adolescence or early adulthood, a critical period of bone accretion, will reduce peak bone mass and increase the risk for osteoporotic fracture in later life. Depo-Provera Contraceptive Injection should be used as a long-term birth control method (e.g. longer than 2 years) only if other birth control methods are inadequate.
Have you taken Depo and then stopped? If you have, please let us know your experience in the comments.